Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD and Viral load
Jun 25, 2011

Dear Dr Bob, Am not sure the question belongs in this category, but could you please explain my trivia. In Feb i had a viral load of 10,000 and CD count of 579. I took my blood work two weeks ago and now i got my results The viral load was 7,700 and the CD was at 600. I got the results thro the phone as am on holiday. Am not on meds yet. I expected that without meds the CD goes down and the viral load goes up. Mine seem to be the opposite. Thank you so much.

Response from Dr. Frascino

Hi.

Untreated HIV is a very slowly progressive illness. Over time CD4 counts fall and the viral load will eventually rise.

There are several potential explanations for your lab results.

1. Lab technical or clerical error (doubtful).

2. If you were only recently infected, your immune response could still be adjusting toward your viral set point. Early in HIV disease the viral load usually skyrockets and CD4 counts plummet. As the body's immune response kicks in the viral load falls and the CD4 count can increase. Eventually a temporary equilibrium is reached called the viral set point. Subsequently, left untreated, the virus slowly destroys the immune system, CD4 cell count decreases, viral load goes up and an increased risk for opportunistic illnesses arises.

3. You could have a wimpy strain of virus and/or be a non-progressor.

When evaluating CD4 cell counts and viral loads, you need to look for trends over a longer period of time to know what's really happening.

Dr. Bob



Previous
One Big Mistake!
Next
Booty bump

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement